TGA recalls over counter medicines containing kava
TGA recalls over the counter medicines containing kava
Australia's medicines safety Regulator, the Therapeutic Goods Administration (TGA), has initiated a voluntary recall of all complementary medicines containing the herb kava, Ms Trish Worth, Parliamentary Secretary to the Commonwealth Minister for Health and Ageing, announced today.
Ms Worth said the TGA had taken the action following the death of a woman recently in Australia who used a medicine containing kava. Further overseas adverse reaction reports have confirmed concerns about kava in concentrated tablet and capsule forms.
"However, to date, traditionally prepared forms of kava used as a social and ceremonial drink by some Pacific Islander and Aboriginal communities have apparently not been associated with the serious form of liver damage described in the reports of concentrated kava used in medicines.
"We understand that the woman had been taking several complementary medicines. One product she was taking contained kava (Piper methysticum) in combination with two other herbs. She had been taking this product for only four months before she presented with liver failure and the product is suspected to be the most likely cause of her illness.
"There have also been deaths overseas associated with liver failure after the use of medications containing kava. Therefore, the TGA, in consultation with the complementary medicines industry has, as a precaution, initiated a voluntary recall of products containing kava commencing today," she said.
"It is important that such products being promoted as medicines to consumers are safe.
"The voluntary recall means that sponsors and retailers have been asked to remove all products containing kava from the market place immediately. Consumers are urged to check the complementary medicines they have at home to see if they contain kava. If they do, people should not take the product and dispose of it safely.
"In addition, the TGA has given the industry notice that, following the voluntary recall it will undertake a further evaluation of the use of kava to decide if any additional regulatory action needs to be taken."
Ms Worth said she issued a warning to consumers in March this year about the use of over the counter medicines containing kava following international reports linking use of this substance to liver damage.
At that time the TGA had advised that, while there had not been any reports of liver damage related to kava use in Australia, and there was some controversy overseas about its role, consumers taking kava as well as healthcare professionals should look out for any possible early signs of such problems and to seek medical advice if they experienced any unexplained symptoms.
The TGA has 87 products containing kava on its Register that are able to be sold, although not all of these products would necessarily be available on the market.